Kentucky, 2002

Hail in Kentucky, April 28, 2002

April 28, 2002 · NWS JKL · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 28, 8:50 PM EST, 50 minutes earlier.

Area forecast discussion, Apr 28, 8:50 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
950 PM EDT SUN APR 28 2002

THE ZONE FORECASTS FOR MUCH OF EASTERN KY WILL BE UPDATED BEFORE
1030 PM TO SHOW THE AREA CLOUDING OVER DURING THE REST OF TONIGHT.
THE LATEST RUC MODEL MEAN RH FIELD AT 925 MB SHOWS THAT THE WRAP
AROUND CLOUDS...MOVING SOUTH THROUGH NORTHERN KY...WILL SPREAD OVER
ALL OF EASTERN KY WELL BEFORE DAYBREAK. NORTHWEST WINDS WILL BE
DECREASED TO 10 TO 20 MPH...AND LOWS WILL RANGE FROM THE MID 40S
NORTHEAST TO AROUND 50 SOUTHEAST. ALSO...FOG WILL BE REMOVED FOR
OVERNIGHT AND MONDAY MORNING DUE TO CLOUDS AND WINDS.

.JKL...NONE.

SCHAUB

In the hours before

Special weather statement, Apr 28, 4:19 PM EST, 5 hours 21 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-282200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
519 PM EDT SUN APR 28 2002

...THE TORNADO WATCH FOR EASTERN KENTUCKY EXPIRED AT 5 PM EDT...
...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM EDT FOR A
FEW COUNTIES IN FAR EAST KENTUCKY...

MOST OF THE THUNDERSTORMS...WHICH PROMPTED SEVERAL WARNINGS THIS
AFTERNOON...HAVE MOVED INTO FAR EAST KENTUCKY. THEREFORE...THE
TORNADO WATCH THAT WAS IN EFFECT FOR MOST OF EASTERN KENTUCKY WAS
ALLOWED TO EXPIRE AT 5 PM EDT.

THE FOLLOWING COUNTIES ARE NO LONGER UNDER ANY WATCH...

BATH...FLEMING...MONTGOMERY...BREATHITT...ELLIOTT...ESTILL...
JOHNSON...LEE...MAGOFFIN...MENIFEE...MORGAN...OWSLEY...POWELL...
ROWAN...WOLFE...CLAY...JACKSON...KNOX...LAUREL...MCCREARY...
PULASKI...ROCKCASTLE...WAYNE...AND WHITLEY.

THE FOLLOWING COUNTIES IN FAR EAST KENTUCKY ARE UNDER A SEVERE
THUNDERSTORM WATCH UNTIL 9 PM EDT THIS EVENING...

MARTIN...FLOYD...PIKE...KNOTT...LETCHER...PERRY...LESLIE...HARLAN...
AND BELL.

PEOPLE IN THESE COUNTIES SHOULD REMAIN ALERT FOR THUNDERSTORMS...
AND STAY TUNED TO NOAA WEATHER RADIO AND OTHER NEWS SOURCES FOR
POSSIBLE WARNINGS.

SCHAUB
Special weather statement, Apr 28, 6:11 PM EST, 3 hours 29 minutes before
KYZ087-088-110-113-115-117>120-282330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
711 PM EDT SUN APR 28 2002

...SEVERE THUNDERSTORM WATCH FOR FAR EASTERN KENTUCKY IS CANCELED...

THUNDERSTORMS...THAT PROMPTED SEVERAL WARNINGS IN EASTERN KENTUCKY
THIS AFTERNOON...HAVE MOVED INTO WEST VIRGINIA AND VIRGINIA.
THEREFORE...THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR
MOST OF EASTERN KENTUCKY UNTIL 9 PM EDT IS CANCELED.

THE FOLLOWING COUNTIES IN EASTERN KENTUCKY ARE CLEARED FROM THE
WATCH...

MARTIN...FLOYD...PIKE...KNOTT...LETCHER...PERRY...LESLIE...HARLAN...
AND BELL.

SCHAUB
Local storm report, Apr 28, 9:28 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
1028 PM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0150 PM    3 E MOUNT VERNON          KY   .75 INCH HAIL
04/28/02   ROCKCASTLE                     DIME SIZE HAIL IN PINE
                                          HILL. REPORTED BY TRAINED
                                          SPOTTERS.

0152 PM    BRONSTON                  KY   2.75 INCH HAIL
04/28/02   PULASKI                        BASEBALL SIZE HAIL DAMAGE
                                          TO VEHICLES AND HOMES.
                                          REPORTED BY TRAINED
                                          SPOTTER.

0152 PM    BRONSTON                  KY   WIND DAMAGE
04/28/02   PULASKI                        TREES DOWN IN AND AROUND
                                          BRONSTON. REPORTED BY
                                          TRAINED SPOTTER.

0155 PM    3 NE SALYERSVILLE         KY   .75 INCH HAIL
04/28/02   MAGOFFIN                       DIME SIZE HAIL. REPORTED
                                          BY TRAINED SPOTTER.

0218 PM    1N JACKSON                KY   .75 INCH HAIL
04/28/02   BREATHITT                      DIME SIZE HAIL IN
                                          WOLVERINE AREA. REPORTED BY
                                          OFF DUTY NWS EMPLOYEE.

0220 PM    NOCTOR                    KY   .88 INCH HAIL
04/28/02   BREATHITT                      NICKEL SIZE HAIL OBSERVED
                                          AT WFO JKL.

JP
Local storm report, Apr 28, 9:33 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
1033 PM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0128 PM    SOMERSET                  KY   1.75 INCH HAIL
04/28/02   PULASKI                        GOLFBALL SIZE IN AND
                                          AROUND SOMERSET ALONG SLATE
                                          BRANCH AND AT THE SOMERSET
                                          MALL. REPORTED BY LOCAL LAW
                                          ENFORCEMENT.

0145 PM    THREEFORKS                KY   1.75 INCH HAIL
04/28/02   MARTIN                         ABOUT 8 SSE OF INEZ. CARS
                                          DAMAGED. REPORTED BY
                                          TRAINED SPOTTER.

0210 PM    LEE CITY                  KY   WIND DAMAGE
04/28/02   WOLFE                          TREES DOWN ALONG HWY 205.
                                          REPORTED BY NWS EMPLOYEE.

0215 PM    MCCLURE                   KY   1.00 INCH HAIL
04/28/02   MARTIN                         PUBLIC REPORT RELAYED BY
                                          COUNTY DES.

0215 PM    4 NW PAINTSVILLE           KY  1.25 INCH HAIL
04/28/02   JOHNSON                        HALF DOLLAR SIZE HAIL AT
                                          PAINTSVILLE LAKE. REPORTED
                                          BY TRAINED SPOTTER.

0215 PM    2 W PAINTSVILLE           KY   .88 INCH HAIL
04/28/02   JOHNSON                        NICKEL SIZE HAIL. REPORTED
                                          BY LOCAL LAW ENFORCEMENT.

0220 PM    1 E PAINTSVILLE           KY   WIND DAMAGE
04/28/02   JOHNSON                        TREES DOWNED AT
                                          PAINTSVILLE COUNTRY CLUB.
                                          REPORTED BY TRAINED
                                          SPOTTER.

JP
Local storm report, Apr 28, 9:38 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
1038 PM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1245 PM    WELLINGTON                KY   UNKNOWN MPH TSTM WIND GUST
04/28/02   MENIFEE                        CAR DAMAGED BY TREE LIMB.
                                          POWER LINES DOWN. REPORTED
                                          BY 24 HOUR POINT.

1245 PM    3 FRENCHBURG              KY   UNKNOWN MPH TSTM WIND GUST
04/28/02   MENIFEE                        TREES DOWN. REPORTED BY 24
                                          HOUR POINT.

1257 PM    MURPHYS FORK              KY   1.75 INCH HAIL
04/28/02   MORGAN                         REPORTED BY SPOTTER.

0126 PM    STANTON                   KY   .75 INCH HAIL
04/28/02   POWELL                         REPORTED BY 24 HOUR POINT.

0130 PM    3 NE SALYERSVILLE         KY   .75 INCH HAIL
04/28/02   MAGOFFIN                       REPORTED BY SPOTTER.

0220 PM    BARBOURVILLE              KY   1.75 INCH HAIL
04/28/02   KNOX                           HAIL COVERED THE ROAD.
                                          REPORTED BY SPOTTER.

0240 PM    ISLAND CITY               KY   UNKNOWN MPH TSTM WIND GUST
04/28/02   OWSLEY                         SEVERAL 4-5 DIAMETER
                                          LIMBS DOWN NEAR ISLAND
                                          CITY. REPORTED BY CO-OP
                                          OBSERVER.

0240 PM    MOUSIE                    KY   .75 INCH HAIL
04/28/02   KNOTT                          HAIL COVERED THE ROAD.
                                          REPORTED BY 24 HOUR POINT.

0240 PM    MIDDLESBORO               KY   UNKNOWN MPH TSTM WIND GUST
04/28/02   BELL                           TREES AND BRANCHES DOWN.
                                          REPORTED BY SPOTTER.

0240 PM    PINEVILLE                 KY   UNKNOWN MPH TSTM WIND GUST
04/28/02   BELL                           MULTIPLE TREES AND
                                          BRANCHES DOWN. REPORTED BY
                                          SPOTTER.

0315 PM    DORTON                    KY   1.75 INCH HAIL
04/28/02   PIKE                           REPORTED BY SPOTTER.

0349 PM    EAST BERNSTADT            KY   1.00 INCH HAIL
04/28/02   LAUREL                         REPORTED BY SPOTTER.

0352 PM    LONDON                    KY   .75 INCH HAIL
04/28/02   LAUREL                         REPORTED BY SPOTTER.

0354 PM    REVELO                    KY   1.00 INCH HAIL
04/28/02   MCCREARY                       REPORTED BY 24 HOUR POINT.

KO

The radar

The Jackson,KY radar (KJKL), 126 km away, was scanning. The volume nearest the first event began at 02:38 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pulaski

When
April 28, 9:40 PM EST
Where
Pulaski County, Somerset
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.100, -84.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2002Every state in 2002This day in weather historyWarnings in Kentucky, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292885.